Arkansas, 2017Strong Wind in Arkansas, January 10, 2017
January 10, 2017 · NWS MEG · 2 events in 2 counties and zones
Strong south winds developed across the Midsouth ahead of a storm system in the Plains through most of the day on January 10th. The highest gusts were seen in northeast Arkansas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong south winds developed across the Midsouth ahead of a storm system in the Plains through most of the day on January 10th. The highest gusts were seen in northeast Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 9, 11:45 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Jan 9, 11:45 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1145 PM CST Mon Jan 9 2017
.DISCUSSION...
Updated for aviation discussion
&&
.PREV DISCUSSION... /issued 936 PM CST Mon Jan 9 2017/
UPDATE...
Pressure gradient over the Mid-South will tighten up overnight as
a strong low pressure system tracks into the Upper Midwest. Have
issued a wind advisory as a result. With the strong southerly
winds expected overnight, temperatures are at the lowest they will
be. Expect temperatures to slowly rise overnight. There could be
some warm air advection showers develop mainly west of the MS
River overnight. Current forecast looks good. Will only update
around midnight to remove evening wording.
KRM
DISCUSSION... /issued 311 PM CST Mon Jan 9 2017/
I'll start by advising Midsoutherners to go take a final peak at
the sun this afternoon. It may be your last chance for several
days. GFS MOS has overcast skies for each of the upcoming 14
forecast periods (7 days) beginning this evening. Along with
clouds rain will also be abundant over the next seven days. It
will be warmer though...no wintry weather is expected.
A weak broad ridge will shift out of the Midsouth tonight.
Southerly flow will strengthen ahead of a continental cold front
approaching from the West. Southerly wind speeds may reach 25 mph
tomorrow with gusts to 30 mph. Light rain showers should arrive in
the Midsouth by sunrise...and increase in both coverage and
intensity during the day tomorrow. A few thunderstorms are
possible...but no strong or severe storms are expected. The cold
front is expected to stall to our North across South Missouri.
Zonal flow tomorrow and Wednesday will be parallel to the cold
front...so it will likely remain a factor in our forecast for at
least a couple of days. After midweek...a deepening low along the
South California coast will transition the Midsouth under
Southwesterly flow. Numerous impulses tracking from the Desert
Southwest across the Mid Mississippi River Valley will keep rain
chances enhanced through the workweek...and likely into the
weekend.
Above normal temperatures are expected during the entire
upcoming 7 day period. Expect gradual warming each day through
Thursday. Highs Thursday are expected to be in the low 70s.
Gradual cooling is expected Friday into next weekend...but
readings should remain near to slightly above average.
30
&&
.AVIATION...
Conditions will deteriorate to MVFR overnight continuing into
Tuesday as a cold front approaches from the west. Light showers
will also develop in advance of the front. South winds...already
gusting to 25 kts at KMEM...will continue to increase with
frequent gusts to 30 kts at KMEM and KJBR through
Tuesday afternoon. LLWS will continue to be an issue tonight and
on Tuesday with compression concerns at KMEM. After the front pushes
into the area Tuesday afternoon and evening and the gradient
breaks down especially across KMEM...KJBR and KMKL where the
latest soundings are suggesting the possibility LIFR conditions
with low clouds and fog Tuesday evening into the overnight.
Meanwhile expect showers and IFR conditions at KTUP.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 6 PM CST Tuesday for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Wind Advisory until 6 PM CST Tuesday for Dunklin-Pemiscot.
MS...Wind Advisory until 6 PM CST Tuesday for Coahoma-DeSoto-Panola-
Quitman-Tallahatchie-Tate-Tunica.
Wind Advisory from 3 AM to 6 PM CST Tuesday for Alcorn-Benton MS-
Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
Pontotoc-Prentiss-Tippah-Tishomingo-Union-Yalobusha.
TN...Wind Advisory until 6 PM CST Tuesday for Dyer-Lake-Lauderdale-
Obion-Shelby-Tipton.
Wind Advisory from 3 AM to 6 PM CST Tuesday for Benton TN-
Carroll-Chester-Crockett-Decatur-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Madison-McNairy-Weakley.
&&Hazardous weather outlook, Jan 9, 6:21 PM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
621 PM CST MON JAN 9 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-101300-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
621 PM CST MON JAN 9 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
STRONG SOUTH WINDS WILL DEVELOP LATE TONIGHT. SUSTAINED WINDS ARE
EXPECTED TO INCREASE TO BETWEEN 20 AND 30 MPH WITH GUSTS UP TO 40
MPH. A WIND ADVISORY HAS BEEN ISSUED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG SOUTH WINDS WILL CONTINUE ON TUESDAY. SUSTAINED WINDS WILL
RANGE FROM 20 TO 30 MPH WITH GUSTS AROUND 40 MPH. A WIND
ADVISORY HAS BEEN ISSUED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
KRM
Strong Wind, Lawrence
- When
- January 10, 2:00 AM CST to 4:00 PM CST
- Where
- Lawrence forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $20,000
- Reported by
- AWOS
- Coordinates
- 36.041, -91.107 (the zone’s center; the record gives no point)
Trees down on roads in northern portion of Lawrence County.
Strong Wind, Craighead
- When
- January 10, 2:00 AM CST to 4:00 PM CST
- Where
- Craighead forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 35.831, -90.633 (the zone’s center; the record gives no point)
Trees down on County Road 755. Windows blown out on Main Street. Power lines down on east side of Jonesboro. Relayed by Emergency Manager.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Louisiana, January 10, 20171 death · 1 injured · 1 event
- High Wind in Ohio, January 10 to 11, 2017$635,000 · 64 kt wind · 24 events
- High Wind in Pennsylvania, January 10 to 11, 2017$425,000 · 51 kt wind · 4 events
- Heavy Snow in Oregon, January 10 to 11, 2017$280,000 · 7 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$110,000 · 55 kt wind · 24 events
- High Wind in Washington, January 10 to 11, 2017$208,000 · 52 kt wind · 2 events
- High Wind and Strong Wind in Vermont, January 10 to 11, 2017$130,000 · 52 kt wind · 10 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$70,000 · 54 kt wind · 5 events
- Damaging Winds in Ohio, January 10, 2017$43,000 · 50 kt wind · 14 events
- Strong Wind in Kentucky, January 10, 2017$26,000 · 22 events
- Strong Wind in Illinois, January 10, 2017$19,000 · 19 events
- Heavy Snow in Washington, January 10 to 11, 2017$30,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674664, 674665.